CINCINNATI -- Two probation officers were exposed to some sort of substance Friday afternoon, police said.
Emergency medical officials responded near the Hamilton County Juvenile Court to assist the officers.
The officers had brought back evidence from the Hartwell area, fire officials at the scene said.
Mike Robison, spokesperson for the Hamilton County Sheriff’s Office, said the officers started to feel sick as they were transporting the woman from Hartwell to the Hamilton County Justice Center. The officers were driven to University of Cincinnati Medical Center.
“As they were taking this young lady into custody, it was in that process that the substance may have rubbed off on their clothing. Sometimes it’s unavoidable unfortunately. It’s scary, but it’s the profession we work in and the lives we live,” Robison said.
Cincinnati fire District Chief Lou Arnold said the substance tested negative for heroin, but officials have not yet tested for fentanyl. The coroner will determine what the substance was made up of.
The officers are “doing fine” now, Arnold said, but they were showing symptoms of ingesting an opioid; they were nauseous and experienced an elevated heart rate.
“I think it makes everybody’s job dangerous,” Arnold said. “You never know when you’re going to come in contact with it.”
Two police officers fell ill after they were exposed to opioids Wednesday, according to Sgt. Dan Hils. The officers did not overdose, but they did go to the hospital as a precaution.
There was a huge uptick in overdose calls Wednesday, including possibly two fatal cases, Sgt. Eric Franz said.
At least two other Ohio officers have been hospitalized this year after making contact with powdered forms of powerful opioid drugs during arrests. An East Liverpool officer accidentally overdosed and needed four shots of Narcan to regain consciousness in May; another Cincinnati officer was hospitalized feeling "sick and light-headed" about a week later.
The most powerful opioid cocktails, such as fentanyl and carfentanil, can be absorbed through small cuts in the skin or accidentally inhaled, according to Dr. Dustin Calhoun.